Pennsylvania, 2002

Damaging Wind in Pennsylvania, August 2, 2002

August 2, 2002 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 2, 2:34 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 2, 2:34 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT FRI AUG 2 2002

WEAK COLD FRONT STRETCHED ACROSS THE AREA SEEMS TO BE WASHING OUT
WITH TIME. MODELS ARE PUSHING DYNAMICS TO THE EAST.

A FEW STORMS HAVE POPPED UP IN THE EXTREME NORTHEASTERN PORTION OF
THE CWA. THERE COULD BE ENOUGH RESIDUAL ENERGY LEFT FROM THE FRONT
TO KICK OFF SCATTERED OVERNIGHT SHOWERS AND THUNDERSTORMS.

BOUNDARY SEEMS TO LAY OUT TO THE SOUTH TOMORROW SO I KEPT A CHANCE
OF SHOWERS AND THUNDERSTORMS IN THE SOUTH ON SATURDAY.

MOS TEMPS LOOK FEASIBLE DURING THIS HOT SPELL.

FCSTID = 66
PIT   67  90  67  92 /  40  20  10  20
HLG   67  91  67  93 /  40  20  10  20
MGW   68  91  68  93 /  40  30  10  20
ZZV   68  93  68  94 /  40  20  10  10
PHD   67  92  67  93 /  40  20  10  10
FKL   64  88  64  90 /  40  20  10  10
DUJ   63  87  63  89 /  40  20  10  10
LBE   66  91  66  93 /  40  20  10  20
BTP   66  90  66  91 /  40  20  10  20
IDI   66  89  65  91 /  40  20  10  20
ODM   61  88  62  90 /  30  30  20  20

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

CAT

In the hours before

Special weather statement, Aug 2, 10:57 AM EST, 4 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-022200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT FRI AUG 2 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT...

THE NATIONAL WEATHER SERVICE SAYS SEVERE THUNDERSTORMS MAY DEVELOP
OVER THE HEAD OF THE OHIO REGION THIS AFTERNOON AND TONIGHT. WIND
GUSTS COULD EXCEED 60 MPH AND HAIL COULD REACH 1 INCH IN SIZE. IF
RAIN AMOUNTS GO OVER 2 INCHES, THERE WILL BE PONDING OF WATER IN
LOCATIONS WITH POOR DRAINAGE.

THE HIGH HEAT AND HUMIDITY WILL HELP DEVELOP SCATTERED THUNDERSTORMS
BY LATE AFTERNOON. NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS A
FRONT, FROM THE GREAT LAKES, WILL MOVE SLOWLY SOUTHWARD ACROSS THE
HEAD OF THE OHIO REGION TONIGHT...AND THIS MAY HELP STORMS TO BECOME
BETTER ORGANIZED AND SEVERE.

CONSEQUENTLY, THE SKYWARN NET MAY NEED TO BE ACTIVATED LATE THIS
AFTERNOON AND TONIGHT. STAY TUNED FOR UPDATES.
Special weather statement, Aug 2, 12:10 PM EST, 2 hours 55 minutes before
PAZ013-014-022000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
110 PM EDT FRI AUG 2 2002

...THUNDERSTORM MOVING ACROSS LAWRENCE COUNTY...

A STRONG THUNDERSTORM PRODUCING BRIEF...BUT TORRENTIAL
RAINFALL...WILL BE MOVING ACROSS EASTERN SECTIONS OF LAWRENCE
COUNTY.  THIS STORM MAY ALSO PRODUCE WIND GUSTS TO AROUND 40 MPH.

THE STORM WILL BE NEAR THE TOWN OF HARLANSBURG SHORTLY...AND WILL
DRIFT SLOWLY EASTWARD INTO WESTERN BUTLER COUNTY...AFFECTING THE
TOWNS OF WEST LIBERTY...SLIPPERY ROCK...AND COALTOWN.

OTHER THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE AREA THIS
AFTERNOON.  IF YOU HAVE OUTDOOR ACTIVITIES PLANNED EARLY THIS
AFTERNOON...KEEP AN EYE TO THE SKY AND STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE LOCAL TELEVISION OR RADIO STATION...FOR
UPDATES FROM THE NATIONAL WEATHER SERVICE.

The radar

The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Forest

When
August 2, 3:05 PM EST
Where
Forest County, Gultonville
Property damage
$2,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.483, -79.267

Thunderstorm winds downed a few large trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312733.